Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of your medicines may affect your heart's rhythm.
What might happen:
Taking two or more medicines that can affect your heart rhythm may increase your risk of irregular heartbeat, which may be life-threatening.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to perform an electrocardiogram (ECG) on you to check your heart's rhythm. Let your doctor know right away if you notice an irregular heartbeat or have any dizziness or fainting episodes.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.
2.Lexapro (escitalopram oxalate) US prescribing information. Forest Pharmaceuticals Inc. December, 2012.
3.USFood and Drug Administration. FDA Drug Safety Communication: Revised recommendations for Celexa (citalopram hydrobromide) related to a potential risk of abnormal heart rhythms with high doses. Available at: http://www.fda.gov/Drugs/DrugSafety/ucm297391.htm March 28, 2012.
4.Health Canada. Antidepressant Cipralex (escitalopram): Updated information regarding dose-related heart risk. Available at: http://www.healthycanadians.gc.ca/recall-alert-rappel-avis/hc-sc/2012/1367 4a-eng.php May 7, 2012.
5.Cipralex (escitalopram oxalate) Canadian prescribing information. Lundbeck August 13, 2012.
6.Cipralex (escitalopram oxalate) UK summary of product characteristics. Lunbeck Limited September 14, 2012.
7.The University of Arizona Center for Education and Research of Therapeutics. Drugs with Risk of Torsades de Pointes and Drugs with Possible Risk of Torsades de Pointes. Available at:http://www.crediblemeds.org/. Updated March 14, 2013.
8.Phansalkar S, Desai AA, Bell D, Yoshida E, Doole J, Czochanski M, Middleton B, Bates DW. High-priority drug-drug interactions for use in electronic health records. J Am Med Inform Assoc 2012 Sep-Oct; 19(5):735-43.